Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 7, NWS Lubbock, TX

March 3, 201819 counties in Texas

NWS Lubbock, TX issued this red flag warning at Mar 3, 2018, 2:28 PM CST for 19 counties in Texas. It took effect at Mar 4, 2018, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2018, 2:28 PM CST (20:28 UTC)
In effect from
Mar 4, 2018, 12:00 PM CST
Expired
Mar 4, 2018, 7:00 PM CST
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 26 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2111 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WWUS84 KLUB 032028
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
228 PM CST Sat Mar 3 2018

TXZ021>025-027>031-033>037-039>042-041200-
/O.UPG.KLUB.FW.A.0007.180304T1800Z-180305T0100Z/
/O.NEW.KLUB.FW.W.0007.180304T1800Z-180305T0100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Motley-
Cochran-Hockley-Lubbock-Crosby-Dickens-Yoakum-Terry-Lynn-Garza-
228 PM CST Sat Mar 3 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CST SUNDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTH
PLAINS...EXTREME SOUTHERN TEXAS PANHANDLE AND ADJACENT PORTIONS OF
THE ROLLING PLAINS...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from noon to 7 PM CST Sunday. The
Fire Weather Watch is no longer in effect. 

* Wind...Southwesterly sustained at 15 to 30 mph, peaking middle 
  to late Sunday afternoon.

* Relative Humidity...Falling to 5 to 10 percent.

* Fuels...Becoming critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
2 follow-up statements
486 
WWUS84 KLUB 041019
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
419 AM CST Sun Mar 4 2018

TXZ025-031-037-041130-
/O.CAN.KLUB.FW.W.0007.180304T1800Z-180305T0100Z/
Hall-Motley-Dickens-
419 AM CST Sun Mar 4 2018

...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW
RELATIVE HUMIDITY FOR ROLLING PLAINS AND ADJACENT PORTIONS OF THE
EXTREME SOUTHEAST TEXAS PANHANDLE...

The National Weather Service in Lubbock has cancelled the Red
Flag Warning. 

Wind speeds are expected to be modestly lighter than previously
forecast across Hall, Motley, and Dickens counties. However,
minimum humidity values will be very dry with readings lowering to 5
to 10 percent. The previously issued Red Flag Warning has been 
replaced with a rangeland fire danger statement. Outdoor burning 
remains discouraged.

$$

TXZ021>024-027>030-033>036-039>042-050100-
/O.CON.KLUB.FW.W.0007.180304T1800Z-180305T0100Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
419 AM CST Sun Mar 4 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE...

* Wind...Southwesterly sustained at 15 to 25 mph, peaking mid to 
  late this afternoon. 

* Relative Humidity...Falling to 5 to 10 percent.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
700 
WWUS84 KLUB 042024
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
224 PM CST Sun Mar 4 2018

TXZ021>024-027>030-033>036-039>042-050100-
/O.CON.KLUB.FW.W.0007.000000T0000Z-180305T0100Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
224 PM CST Sun Mar 4 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTH PLAINS
AND MOST OF THE EXTREME SOUTHERN TEXAS PANHANDLE...

* Wind...Southwesterly sustained at 15 to 25 mph with gusts to 35
  mph.
 
* Relative Humidity...Falling to 3 to 8 percent.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 3, 11:25 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Mar 3, 11:25 AM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1125 AM CST Sat Mar 3 2018

.AVIATION...
VFR conditions expected through evening. Stratus likely to move
northward into the South Plains region, moreso off the Caprock
affecting KCDS after 06Z. The possibility is a bit less certain at
KPVW and KLBB but have continued the MVFR mention in all three
TAFs.

&&

.PREV DISCUSSION... /issued 338 AM CST Sat Mar 3 2018/

DISCUSSION...
Southwesterly flow aloft has returned to West Texas as an upper level
ridge slowly slides eastward across the central part of the country.
 To our NW, the next weather-maker is coming ashore the Pacific
Northwest.  This system will become multi-lobed today with the
southern evolving into a negatively tilted orientation as it
approaches on Sunday.  Overall, the core of this system continues to
trend a bit further northward with nearly zonal mid-level flow
during the day on Sunday and Monday.  As the low ejects into IA/MN,
we'll see winds continue to veer northwesterly on Tuesday as a weak
disturbance in cyclonic curvature overspreads the area.  This NW
flow aloft will continue until next weekend with ridging builds into
the inter-mountain west.

Low level moisture will be on the increase today as pressure falls to
our west help advect Gulf moisture into the region.  As a matter of
fact, nearly the entire CWFA should see dewpoints in the 50s by mid-
day.  A number of the solutions support the idea of some clouds
forming across the Rolling Plains and even expanding across the South
Plains by around sunrise.  Observational satellite data isn't
terribly supportive of the overall trend with anemic moisture being
depicted on the low level WV channel.  The dryline should remain out
near the TX/NM state line this afternoon--sloshing about in true SW
flow style.  On Sunday morning, continued moist advection may drive
dewpoints closer to 60 degrees and this deeper moisture looks to
continue to bring with it the threat of some drizzle or light rain
showers across the Rolling Plains during the morning hours.  After
sunrise, the dryline will be on the move and rapidly scour moisture
west of I27 by mid-day and progress to near our eastern row of
counties by 00z/MON.  This area west of the dryline continues to be
the focus of fire weather concerns though, given the track of the
low to our north, the winds look to be less intense in this
morning's data.  Still, will maintain the Fire Weather Watch as we
may still have sufficient elevated winds to meet those criteria.
Certainly, Sunday's fire weather is less of a slam dunk than
indicated last night for many of our zones. On Monday morning,
the dryline looks to remain in our east though the axis appears to
become more NE/SW ahead of a Pacific front. As the Pacific front
intrudes, the winds may pick up once again and trigger at least
elevated fire weather concerns as the lower levels will be bone
dry (as in aged cow- skull, not freshly grilled steak) with breezy
conditions. The cold front looks now to be delayed into Monday
night with a secondary surge Tuesday night. Tonight's data shows a
quicker onset of return flow (now on Thursday) with mildly breezy
southerly flow into next weekend.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening
for TXZ021>025-027>031-033>037-039>042.

&&

07
Hazardous weather outlook, Mar 3, 3:36 AM CST, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
336 AM CST Sat Mar 3 2018

TXZ021>044-040945-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
336 AM CST Sat Mar 3 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Warm, dry and gusty southwesterly winds are expected to create
critical fire weather conditions Sunday afternoon. A fire weather
watch is in effect west of a line from Memphis to Post. A wind
advisory may also be required for portions of West Texas on
Sunday. Dry conditions will persist into early next week and
occasional breezy winds may create elevated fire weather during
the afternoon hours.

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.